Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)


The critical point equation on a three-dimensional compact manifold

Author: Seungsu Hwang
Journal: Proc. Amer. Math. Soc. 131 (2003), 3221-3230
MSC (2000): Primary 53C25
Published electronically: May 9, 2003
MathSciNet review: 1992863
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: On a compact $n$-dimensional manifold $M^n$, a critical point of the total scalar curvature functional, restricted to the space of metrics with constant scalar curvature of volume 1, satisfies the critical point equation (CPE), given by $z_g=s'^*_g(f)$. It has been conjectured that a solution $(g,f)$ of the CPE is Einstein. Restricting our considerations to $n=3$ and assuming that there exist at least two distinct solutions of the CPE throughout the paper, we first prove that, if the second homology of $M^3$ vanishes, then $M^3$ is diffeomorphic to $S^3$ (Theorem 2). Secondly, we prove that the same conclusion holds if we have a lower Ricci curvature bound or the connectedness of a certain surface of $M^3$ (Theorem 3). Finally, we also prove that, if two connected surfaces of $M^3$ are disjoint, $(M^3,g)$ is isometric to a standard $3$-sphere (Theorem 4).

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 53C25

Retrieve articles in all journals with MSC (2000): 53C25

Additional Information

Seungsu Hwang
Affiliation: Department of Mathematics, Chung-Ang University, 221, HukSuk-Dong, DongJak-Ku, Seoul, Korea 156-756

PII: S 0002-9939(03)07165-X
Keywords: Total scalar curvature functional, critical point, Einstein metric, Fisher-Marsden conjecture
Received by editor(s): February 15, 2001
Published electronically: May 9, 2003
Communicated by: Bennett Chow
Article copyright: © Copyright 2003 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia